Florida, 2014

Hail and Damaging Winds in Florida, April 29 to 30, 2014

April 29 to 30, 2014 · NWS JAX · 6 events in 3 counties and zones

The combination of an unstable airmass, sea breezes, lingering outflow boundaries and a passing upper level disturbance all phased to produce scattered afternoon thunderstorms. Several storms become strong to severe which produced hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of an unstable airmass, sea breezes, lingering outflow boundaries and a passing upper level disturbance all phased to produce scattered afternoon thunderstorms. Several storms become strong to severe which produced hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 29, 8:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 29, 8:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 PM EDT TUE APR 29 2014

.UPDATE...EARLIER CONVECTION HAS MOVED TO THE SE OF THE AREA AND HAS
WEAKENED. WILL CONTINUE PREVIOUS TREND OF LOWERING POPS. MESO-HIGH
OVER DAYTONA BCH WILL CONTINUE TO PRODUCE GUSTY SSE WINDS ACROSS
NE FL FOR NEXT SEVERAL HOURS. WINDS WILL VEER MORE TO THE SOUTH
AND WEAKEN SOMEWHAT TONIGHT AS THE MESO-HIGH WEAKENS AND MOVES
FURTHER SE. MOIST SOUTHERLY FLOW WILL PRODUCE PATCHY LOW CLOUDS
AND FOG LATE TONIGHT INTO EARLY WED AM.

&&

.AVIATION...PREVAILING VFR FOR THE REST OF THE EVE. MOIST SOUTHERLY
FLOW WILL LEAD TO OCNL IFR CONDITIONS MAINLY BETWEEN 09Z-12Z.

&&

.MARINE...SMALL CRAFT EXERCISE CAUTION FOR ALL OF THE COASTAL
WATERS. WINDS BECOMING SOUTH 15 TO 20 KNOTS. SEAS 3 TO 5 FEET
NEAR SHORE AND 4 TO 6 FEET OFFSHORE.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  85  68  77 /  20  50  50  50
SSI  71  82  70  79 /  20  40  40  50
JAX  69  88  71  83 /  30  40  40  50
SGJ  72  88  71  85 /  40  30  30  50
GNV  69  90  70  85 /  20  40  30  50
OCF  69  92  69  87 /  30  40  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ARS/MM
Hazardous weather outlook, Apr 29, 7:43 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 PM EDT TUE APR 29 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-301930-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
843 PM EDT TUE APR 29 2014

...SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY REGION-WIDE...

...SIGNIFICANT RIVER FLOODING CONTINUES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

MAJOR FLOODING CONTINUES ON THE SANTA FE RIVER AT THREE RIVER
ESTATES. ELSEWHERE MINOR TO MODERATE FLOODING CONTINUES WITHIN
SEVERAL LOCAL RIVER BASINS. PLEASE REFER TO THE RIVER FLOOD
WARNINGS AND STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS REGION-WIDE ON
WEDNESDAY AS A COLD FRONT APPROACHES OUR REGION FROM THE WEST.
DAMAGING WINDS...HAIL...AND HEAVY DOWNPOURS BEING THE GREATEST
THREATS WITHIN STRONGER ACTIVITY. AN ISOLATED TORNADO IS POSSIBLE
WITHIN ANY SEVERE THUNDERSTORMS THAT DEVELOP. SCATTERED
THUNDERSTORMS CAN BE EXPECTED THURSDAY AND FRIDAY AS A WEAKENING
COLD FRONT PUSHES SLOWLY INTO OUR REGION.

MAJOR FLOODING IS FORECAST FOR THE SANTA FE RIVER AT THREE RIVERS
ESTATES THROUGH THE WEEK. MINOR TO MODERATE FLOODING WILL CONTINUE
WITHIN SEVERAL OTHER LOCAL RIVER BASINS. PLEASE REFER TO THE RIVER
FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Apr 29, 5:00 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             N MACCLENNY             30.28N 82.13W
04/29/2014  E1.00 INCH       BAKER              FL   BROADCAST MEDIA

            PHOTOS OF HAIL ON FIRST COAST NEWS WEBSITE. SIZE OF HAIL
            ESTIMATED FROM PHOTO OF HAIL IN SUBJECTS HAND.

&&

MM
Special weather statement, Apr 29, 5:56 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
656 PM EDT TUE APR 29 2014

FLZ038-292345-
FLAGLER-
656 PM EDT TUE APR 29 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 745 PM EDT...

AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MARINELAND TO 16
MILES SOUTH OF BUNNELL...MOVING EAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND MARINELAND...ESPANOLA...
BUNNELL...PALM COAST AND FLAGLER BEACH THROUGH 745 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2927 8114 2926 8116 2926 8141
      2967 8126 2966 8124 2967 8121 2944 8110
      2942 8110
TIME...MOT...LOC 2255Z 278DEG 16KT 2966 8118 2925 8131

SHASHY
Local storm report, Apr 29, 6:53 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     LIGHTNING        1 ESE FRUIT COVE        30.10N 81.59W
04/29/2014                   ST. JOHNS          FL   BROADCAST MEDIA

            LIGHTNING STRUCK A HOME IN JULINGTON CREEK AND DAMAGED
            THE FIREPLACE REMOVING TILE OFF THE FIREPLACE WALL.

0635 PM     TSTM WND GST     E PALM COAST            29.57N 81.21W
04/29/2014  E40.00 MPH       FLAGLER            FL   TRAINED SPOTTER

&&

ASHASHY
Local storm report, Apr 29, 9:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     LAWTEY                  30.05N 82.07W
04/29/2014                   BRADFORD           FL   911 CALL CENTER

            THE 911 CENTER REPORTED AROUND 500 FEET OF POWERLINES
            DOWNED DUE TO THUNDERSTORM WINDS.

&&

ASHASHY
Local storm report, Apr 29, 9:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     ST. AUGUSTINE           29.89N 81.31W
04/29/2014                   ST. JOHNS          FL   911 CALL CENTER

            A FEW TREE LIMBS REPORTED DOWN IN ST AUGUSTINE. TIME
            ESTIMATED FROM RADAR IMAGERY.

&&

ASHASHY
Local storm report, Apr 29, 9:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1052 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 S ST. AUGUSTINE       29.82N 81.31W
04/29/2014                   ST. JOHNS          FL   911 CALL CENTER

            A FEW TREE LIMBS REPORTED DOWN IN ST AUGUSTINE. TIME
            ESTIMATED FROM RADAR IMAGERY.

&&

ASHASHY

The radar

The Tampa radar (KTBW), 155 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Marion

When
April 29, 11:00 PM EST to April 30, 6:30 PM EST
Where
Marion County, 1.38 mi S of Shady
Reported by
CoCoRaHS
Coordinates
29.080, -82.170

An observer measured 3.60 inches of rainfall since midnight. Most rainfall fell from a single thunderstorm in the afternoon.

Hail, Clay

When
April 30, 12:40 PM EST
Where
Clay County, 0.69 mi S of Green Cove Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
29.990, -81.680

Nickel size hail lasted for about 5 minutes.

Heavy Rain, Marion

When
April 30, 1:30 PM EST to 2:30 PM EST
Where
Marion County, 3.18 mi NE of Belleview
Reported by
Trained Spotter
Coordinates
29.100, -82.010

A spotter reported 2 inches of rain fall in less than 1 hour.

Hail, Putnam

When
April 30, 1:45 PM EST
Where
Putnam County, Mannville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.620, -81.850

Penny size hail was observed.

Thunderstorm Wind, Marion

When
April 30, 2:05 PM EST
Where
Marion County, 1.94 mi WNW of Candler
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.080, -82.000

The Marion County Road Department reported numerous trees down. The time of damage was based on radar imagery.

Thunderstorm Wind, Marion

When
April 30, 2:45 PM EST
Where
Marion County, 2.42 mi E of Linadale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.980, -81.760

The Marion County Division of Public Safety reported trees down near Highways 42 and 450. The time of the event was based on radar imagery.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508131, 508128, 508130, 508129, 508132, 508134.